NIDA for Teens: The Science Behind Drug Abuse
Find NIDA for Teens on: NIDAnews on Twitter NIDANIH on YouTube Facebook NIDA-NIH on Flickr Sara Bellum Blog RSS
Drugs & Health Blog

Real Teens Ask About Speedballs

Sara Bellum

This past Drug Facts Chat Day, teens from across the country submitted questions about drug abuse to NIDA scientists.

A teen from Kingswood Regional Middle School in New Hampshire asked, “Can you tell me what speedballs are and why they are so dangerous?”

”Push-Pull”

A speedball is a combination of heroin and cocaine. Cocaine acts as a stimulant and heroin acts as a depressant, so taking them together creates a sort of “push-pull” reaction in the body and brain.

People use cocaine and heroin at the same time to get an intense rush with a high that is supposed to combine the effects of both drugs, while hoping to reduce the negative effects. However, the combination of cocaine and heroin can have fatal consequences. Negative effects of stimulants include anxiety, high blood pressure, and strong or irregular heartbeat, while the negative effects of depressants include drowsiness and suppression of breathing.

Taking stimulants with depressants can cause negative side effects typically associated with the abuse of either one individually, such as a state of general confusion, incoherence, blurred vision, stupor, drowsiness, paranoia, and mental impairment because of lack of sleep. The combination can also result in uncontrolled and uncoordinated motor skills, and also the risk of death from stroke, heart attack, aneurysm, or respiratory failure.

Respiratory failure is particularly likely with speedballs because the effects of cocaine wear off far more quickly than the effects of heroin. Fatal slowing of the breathing can occur when the stimulating cocaine wears off and the full effects of the heroin are felt on their own.

What other questions about drugs do you have?

Comments posted to the Drugs & Health Blog are from the general public and may contain inaccurate information. They do not represent the views of NIDA or any other federal government entity.

Comments

"Fatal slowing of the breathing can occur when the stimulating cocaine wears off and the full effects of the heroin are felt on their own." Of course, if you overdose that is.

You're right, Aaron.  However, it's difficult to know the potency of cocaine or heroin you buy on the street. That makes it easy to overdose on these drugs whether you have experience with them or not.  It's best to just stay away from them completely.  

I was a drug addict 2 year before i joined rehab in india.Let me tell you that speed ball is the best of the worst i have tried on during my 3 year hardcore drug life.once my experiment to get high reached to a very new level and landed me at hospital i wake up after 2 days.Now i recover some of the incidents that happened that night .Well i tried 'guess',What? A blend of mixing drugs it includes injecting intravenously cocaine and heroine,then after sometime i felt kinda lack of breath to get to normal i smoked some meth(aka methaphetamine) it showed me the real road to hell to get some more i had some malana cream with me (aka ganja).I smoked like there is no tommorow and i went completely blacked out.GUYS dont ever ever think to try any kinda stuff.It is my worst part of my life after 2 years of rehab and care,i feel good and motivated to do something good to society.ha take care people.

Add new comment